MAUDE Adverse Event Report: COOK INC NCIRCLE TIPLESS STONE EXTRACTOR; FFL DISLODGER, STONE, BASKET, URETERAL, METAL

COOK INC NCIRCLE TIPLESS STONE EXTRACTOR; FFL DISLODGER, STONE, BASKET, URETERAL, METAL
Model Number G17627
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: wolf rigid ureteroscope 4/6.Pma/510(k) #: exempt.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported during a rigid ureteroscopy procedure, the ncircle tipless stone extractor basket could not be opened.The 0.8mm stone was removed with a new basket.The patient was stone free.No additional procedures were required and there were no adverse effects to the patient due to this occurrence.
 
Additional Manufacturer Narrative
Investigation/evaluation: a visual inspection and functional testing of the returned devices was conducted.A document based investigation was also performed including a review of complaint history, device history record, drawings, the instructions for use, manufacturing instructions, quality control data, and specifications.Two devices were returned for investigation.The returned packaging confirms the reported complaint device lot number.Device a: the device was returned with the handle and the basket formation in the open position.The polyethylene terephthalate tubing (pett) was not returned.Visual examination noted no kinks in the basket sheath.The basket assembly is protruding 5 cm from distal end of the basket sheath.The distal cannula and coil are visible.The basket formation is intact, wires are intact and secure.The handle was disassembled for investigation.Functional testing noted the basket formation cannot be manually actuated.Device b: device was returned with the handle in the open position and the basket formation is severed.The basket formation was returned.Visual examination noted a kink in the basket sheath 65.7 cm from the distal tip.The basket assembly was removed from the basket sheath for evaluation.Approximately 1 mm of wire is protruding from the distal cannula.There is discoloration on the cut wires.The severed basket formation wires are cut straight.The basket formation wires are still attached at the knot.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precaution: enclose the device in the sheath before removing from the tray/holder.Precaution: do not use excessive force to manipulate this device.Damage to the device may occur.Device a: no damage to the device was found, but the basket was open and it could not be closed.It was observed the pett tubing was missing from the handle.The pett tubing is a piece of clear tubing that is placed around the cannulated handle to adjust the stroke length of the handle to match the size of the basket.Without the peet tubing in place, the basket would extend too far out of the end of the sheath.The collet knob that secures the cannulated handle in place was found to be tight and secure.The proper functioning of the basket is verified multiple times during manufacturing and during quality control checks, making it highly unlikely the issue was a manufacturing defect.The cause for the failure of the basket to function could not be conclusively determined.Device b: the basket of the device had been cut off, as described in the provided information.Although the basket of the device had been removed, the handle was found to function and the basket would have opened and closed had it not been removed.The cause for the failure of the basket to open for the user could not be determined.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.The cause for the reported issues could not be determined.Per the quality engineering risk assessment, no further action is warranted.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
New information identified on 09apr2019.Two devices were returned for analysis.Each device had a different failure mode.Additional information received on 11apr2019: per follow up with the nurse, they had to cut the basket because the stone was too large.After this they went back to the ureter with the wolf rigid ureteroscope and lasered the stone with the dornier h2o holmium laser.He retrieved the smaller fragments with a new basket.The patient is well.The patient received a 6 fr ureter stent after the procedure.They cut the basket while it was inside the patient.They withdrew the instrument.Then they introduced the instrument next to the cutting basket into the ureter.Now they laser the stone and they pulled out the stone out of the ureter.Further clarification was provided on 15apr2019: the size of the stone they were attempting to remove was between 0.8 and 1 mm.The basket was cut outside the patient.It was not possible to get the stone out from the basket.It was not inside the patient and the patient left the hospital without complications.Both devices were returned for the issues that occurred during the same case.Both devices are from the same lot.

Brand Name
NCIRCLE TIPLESS STONE EXTRACTOR
Common Device Name
FFL DISLODGER, STONE, BASKET, URETERAL, METAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8426113
Report Number1820334-2019-00597
Device Sequence Number13528933
Product Code FFL
UDI-Device Identifier00827002176270
UDI-Public(01)00827002176270(17)211206(10)9361622
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/06/2021
Device Model NumberG17627
Device Catalogue NumberNTSE-030115-UDH
Device Lot Number9361622
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/02/2019
Initial Date Received by Manufacturer 03/06/2019
Supplement Date Received by Manufacturer04/09/2019
Initial Report FDA Received Date03/15/2019
Supplement Report FDA Received Date05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DORNIER H2O HOLMIUM LASER
Patient Age45 YR